News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Changing Tranxene Dosage


 tbl - Tue Aug 10, 2010 2:27 pm

I have been regularly take 15mg of Tranxene twice a day for a month and a half for uncontrolled panic attacks. I feel like the 15 mg of the Tranxene I take in the evening is making me too much of a zombie. Can I take 7.5 mg at night without withdrawal symptoms?
I have been on Tranxene since 2001 on a "as needed basis"...but, about a year ago alot of changes in my life happened and was spinning uncontrollably. The doctors had me on 3 different medicines per day which now I do not take anymore but, he has me on the Tranxene twice a day.
I just do not feel like I need the 30mg per day dosage.

Thank you
tbl
 Faye Lang, RN, MSW - Thu Aug 12, 2010 6:53 pm

Hi tbl,

The usual prescription for Tranxene is from 15 - 60mg per day, in divided doses of twice to four times daily. It has a long half-life (the time it usually takess for about half of the medication to clear from your system) of 20 to 179 hours, which makes it a long-acting drug. Dependence in the form of increased tolerance for the drug can develop, especially at higher doses, though it generally develops more slowly with Tranxene than with other benzodiazepines. Decreasing the dosage by one quarter generally would have little effect since you are on a low dose. Abrupt total withdrawal from the medication at low doses can cause significant problems, including depression nervousness, rebound insomnia, irritability, sweating, and diarrhea. Abrupt withdrawal from high doses can cause anxiety, apprehension, tremors, insomnia, nausea and vomiting, confusion, toxic psychosis and seizures. Gradual reduction for total withdrawal is recommended.

Even though decreasing the dosage is not likely to have an adverse effect, it's important that you let your physician know of your plan before proceeding.

Good luck to you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here